Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 44, NWS Flagstaff, AZ

September 15, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 15, 2015, 2:04 PM MST for Coconino County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2015, 2:04 PM MST (21:04 UTC)
Expired
Sep 15, 2015, 8:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 125 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WGUS55 KFGZ 152104
FFWFGZ
AZC005-160300-
/O.NEW.KFGZ.FF.W.0044.150915T2104Z-150916T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
204 PM MST TUE SEP 15 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 800 PM MST

* AT 201 PM MST...A RIVER GUAGE ALONG THE PARIA RIVER IN SOUTHERN 
  UTAH INDICATED A SIGNIFICANT RISE EARLY THIS AFTERNOON. FLOOD 
  WATERS WILL MOVE SOUTHWARD THROUGH THE PARIA RIVER THROUGH THIS 
  EVENING.  

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PARIA RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&
 
LAT...LON 3696 11167 3688 11157 3685 11162 3692 11174
      3700 11193 3700 11175

$$
JJ
1 follow-up statement
678 
WGUS75 KFGZ 152234
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
334 PM MST TUE SEP 15 2015

AZC005-160300-
/O.CON.KFGZ.FF.W.0044.000000T0000Z-150916T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
334 PM MST TUE SEP 15 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
NORTHERN COCONINO COUNTY...

AT 327 PM MST...THE PARIA RIVER STREAM GAUGE IN UTAH REACHED A PEAK 
FLOW OF 3100 CUBIC FEET PER SECOND AT NOON MST. THIS PEAK FLOW IS 
RAPIDLY TRAVELING DOWN THE PARIA RIVER CANYON AND WILL REACH LEES 
FERRY SHORTLY. 

FLASH FLOODING IS IMMINENT...TAKE IMMEDIATE PRECAUTION AND MOVE TO 
HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME 
UNSTABLE AND UNSAFE.

&&

LAT...LON 3696 11167 3688 11157 3685 11162 3692 11174
      3700 11193 3700 11175

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 8:36 AM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Sep 15, 8:36 AM MST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
ISSUED BY NATIONAL WEATHER SERVICE LAS VEGAS NV
836 AM MST TUE SEP 15 2015

.SYNOPSIS...LOW LEVEL MOISTURE WILL LINGER OVER NORTHERN ARIZONA
THROUGH THIS EVENING. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS CENTRAL AND WESTERN ARIZONA
THROUGH THIS EVENING. A CHANCE OF STORMS WILL CONTINUE IN NORTHWEST
ARIZONA THROUGH WEDNESDAY. DRY WEATHER IS FORECAST FROM WEDNESDAY
NIGHT THROUGH EARLY SATURDAY. A SLIGHT CHANCE OF AFTERNOON STORMS
RETURNS TO SOUTHERN APACHE COUNTY FOR THE WEEKEND.
&&

.UPDATE...MADE SOME MINOR TWEAKS TO THE FORECAST THROUGH 18Z TO
ACCOUNT FOR SOME SHOWERS MOVING NORTHEAST BETWEEN CORDES AND
FLAGSTAFF AS WELL AS BETWEEN FLORENCE JUNCTION AND FOREST LAKES.
THESE SHOULD TRANSLATE EAST THROUGH LATE THIS MORNING. STORM MOTION
IS QUITE RAPID AND VERTICAL DEVELOPMENT HAS BEEN RATHER
STUNTED...THEREFORE SIGNIFICANT IMPACTS ARE UNLIKELY OUTSIDE OF
TRAINING STORMS. WILL CONTINUE TO MONITOR AND MAKE ADDITIONAL
UPDATES AS NECESSARY.
&&

.PREV DISCUSSION /345 AM MST/...WE DID HAVE A SHORTWAVE MOVE THROUGH
SWRN UTAH MONDAY EVENING WHICH PRODUCED SCATTERED STORM ACROSS
COCONINO AND NRN NAVAJO COUNTIES. FOR TODAY...WE HAVE OFFSETTING
FACTORS IN THUNDERSTORM DEVELOPMENT. ON THE PLUS SIDE SFC DEWPOINTS
REMAIN IN THE 50S EARLY THIS MORNING ACROSS NORTHERN ARIZONA...SKIES
ARE CLEARING...(ALTHOUGH SOME LOW STRATUS ALONG THE MOGOLLON RIM AND
KAIBAB PLATEAU)...JET MAX OVERHEAD. ON THE NEGATIVE SIDE...FORECAST
SOUNDING SUGGEST DRIER AND MORE STABLE AIR TO SPREAD FROM SW TO
NORTHEAST THROUGH THE DAY. THUS SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED NORTH OF A LINE FROM KAYENTA TO PRESCOTT...AND ACROSS
SOUTHERN APACHE COUNTY AS DEEP MONSOON MOISTURE IS SLOW TO EXIT.
STORM COVERAGE SHOULD DECREASE BY THIS EVENING. ON WEDNESDAY ANOTHER
SHORTWAVE TO MOVE THROUGH THE GREAT BASIN WHICH SHOULD PROVIDE SOME
WEAK LIFT ACROSS NW ARIZONA AND A CHANCE OF TSTORMS NORTH OF THE
KAYENTA TO PRESCOTT LINE. ELSEWHERE JUST A SLIGHT CHANCE OF MAINLY
AFTERNOON STORMS. STILL LOOKING AT SOUTHWEST WIND GUSTS FROM 25-35
MPH TUES AND WEDS AFTERNOONS.

FROM WEDNESDAY NIGHT THROUGH MONDAY. DRY WEST SOUTHWEST FLOW ALOFT
TO PREVAIL THROUGH SATURDAY MORNING. MORNING LOW TEMPS SHOULD BE THE
COOLEST SO FAR THIS SEASON IN THE HIGH COUNTRY...WITH UPPER 30S
POSSIBLE FRIDAY MORNING. OPERATIONAL MODELS NOW BACKING OFF ON THE
MONSOON PLUME MOVING BACK INTO THE WHITE MTNS SATURDAY AND SUNDAY.
HOWEVER ENSEMBLE MODELS DO SHOW THIS AND WE WILL KEEP THE SLIGHT
CHANCE OF TSTORMS GOING FOR NOW.
&&

.AVIATION...FOR THE 12Z PACKAGE...ISOLATED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED BETWEEN KSEZ AND KFLG AS WELL AS BETWEEN KPAN AND
KSOW. AREAS OF MVFR-IFR CIGS OVER THE HIGHER TERRAIN ABV 6000 FEET
OVER PORTIONS OF NO AZ THROUGH 18Z. AFT 18Z SCT STORMS XPCTD ALONG
AND NW OF A LINE FROM KPRC TO K0V7(KAYENTA)AND OVER THE WHITE
MOUNTAINS...ISOLD STORM ACTIVITY ELSEWHERE. LOCAL IFR CONDS NEAR
STORMS. S TO SW WINDS 18Z- 03Z THIS AFTERNOON AND EVENING 15-20 KTS
GUSTING 25-30 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...WOLCOTT
PUBLIC...DL
AVIATION...TEC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 15, 4:34 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
434 AM MST TUE SEP 15 2015

AZZ004>018-037>040-160445-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
434 AM MST TUE SEP 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS AREAS
NORTH OF A LINE FROM KAYENTA TO PRESCOTT AND IN SOUTHERN APACHE
COUNTY. ELSEWHERE ISOLATED STORM COVERAGE IS FORECAST. A FEW
STRONG STORMS WITH HAIL...HEAVY RAINFALL AND GUSTY WINDS ARE
POSSIBLE. STORM MOTION WILL BE TOWARD THE NORTHEAST AT 15 TO 25
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF STORMS IS FORECAST OVER THE NORTHERN HALF OF COCONINO
COUNTY WITH A SLIGHT CHANCE ELSEWHERE. EXPECT DRY WEATHER FROM
WEDNESDAY NIGHT THROUGH MID DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:21 PM MSTSpecial Weather StatementFGZCoconino24 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.